EconPapers    
Economics at your fingertips  
 

Sensitivity analysis for applied general equilibrium models in the presence of multiple Walrasian equilibria

Marcus Berliant () and Sami Dakhlia ()

Economic Theory, 2002, vol. 19, issue 3, 459-476

Abstract: Pagan and Shannon's (1985) widely used approach employs local linearizations of a system of non-linear equations to obtain asymptotic distributions for the endogenous parameters (such as prices) from distributions over the exogenous parameters (such as estimates of taste, technology, or policy variables, for example). However, this approach ignores both the possibility of multiple equilibria as well as the problem (related to that of multiplicity) that critical points might be contained in the confidence interval of an exogenous parameter. We generalize Pagan and Shannon's approach to account for multiple equilibria by assuming that the choice of equilibrium is described by a random selection. We develop an asymptotic theory regarding equilibrium prices, which establishes that their probability density function is multimodal and that it converges to a weighted sum of normal density functions. An important insight is that if a model allows multiple equilibria, say $i=1,\ldots,I$, but multiplicity is ignored, then the computed solution for the i-th equilibrium generally no longer coincides with the expected value of that i-th equilibrium. The error can be large and correspond to several standard deviations of the mean's estimate.

Keywords: Sensitivity analysis; Delta-method; General equilibrium models; Non-uniqueness; Multiplicity. (search for similar items in EconPapers)
JEL-codes: C10 C68 D58 (search for similar items in EconPapers)
Date: 2001-12-20
Note: Received: December 7, 1999; revised version: December 4, 2000
References: Add references at CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://link.springer.de/link/service/journals/00199/papers/2019003/20190459.pdf (application/pdf)
Access to the full text of the articles in this series is restricted

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joecth:v:19:y:2002:i:3:p:459-476

Ordering information: This journal article can be ordered from
http://www.springer. ... eory/journal/199/PS2

Access Statistics for this article

Economic Theory is currently edited by Nichoals Yanneils

More articles in Economic Theory from Springer, Society for the Advancement of Economic Theory (SAET) Contact information at EDIRC.
Series data maintained by Sonal Shukla ().

 
Page updated 2017-12-06
Handle: RePEc:spr:joecth:v:19:y:2002:i:3:p:459-476